Connecticut, 2011Hail and Damaging Winds in Connecticut, August 21, 2011
August 21, 2011 · NWS OKX · 6 events in 2 counties and zones
A passing strong cold front and associated upper level trough triggered numerous severe thunderstorms across Southwest Connecticut.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing strong cold front and associated upper level trough triggered numerous severe thunderstorms across Southwest Connecticut.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 21, 1:00 PM EST, 26 minutes earlier.
Area forecast discussion, Aug 21, 1:00 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
200 PM EDT SUN AUG 21 2011
.SYNOPSIS...
A POWERFUL COLD FRONT WILL PRODUCE STORMY WEATHER THIS AFTERNOON
AND TONIGHT ACROSS THE TRI-STATE REGION. FAIR WEATHER WILL BUILD
IN BEHIND THE FRONT MONDAY THROUGH THURSDAY. A FRONTAL BOUNDARY
MAY IMPACT THE REGION FOR THE END OF THE WEEK...WITH HIGH PRESSURE
SETTLING IN BEHIND THE FRONT FOR SATURDAY.
&&
.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
SEVERE THUNDERSTORM WATCH NUMBER 794 IS NOW IN EFFECT THROUGH 9PM
THIS EVENING FOR THE ENTIRE COUNTY WARNING AREA. PLEASE NOTE
THAT WE WILL BE TAKING A SPECIAL 18Z UPPER AIR OBSERVATION IN
SUPPORT OF SEVERE WEATHER OPERATIONS.
UPDATED FORECAST TO INCREASE POPS MAINLY OUT WEST EARLY THIS
AFTERNOON TO ACCOUNT FOR EXISTING STORMS. STRONG TO SEVERE
THUNDERSTORMS ANTICIPATED WITH SBCAPES UP TO 2500-3500 J/KG AS PER
LAPS ANALYSIS OVER THE FORECAST AREA AND A PRE-FRONTAL TROUGH
DEVELOPING OVER OUR WESTERN ZONES. ROTATION OF STORMS HAS BEEN
RELATIVELY WEAK SO FAR...BUT EXPECTING BETTER POTENTIAL OF
ROTATION AS THE DAY PROGRESSES WHILE SHEAR BECOMES STRONGER OVER
THE AREA.
SYNOPTIC LOW LEVEL DIRECTIONAL SHEAR IS LIMITED...HOWEVER AS
STORMS DEVELOP ALLOWING FOR LOW LEVEL INFLOW...EXPECT THIS SHEAR
TO BE ENHANCED RESULTING IN AN ENVIRONMENT MORE SUPPORTIVE OF
SUPERCELLS.
ALTHOUGH THERE ISN/T A WARM FRONT IN THE VICINITY OF THE CWA WITH
THIS EVENT...EHI STILL IN THE 1-2 RANGE SUPPORTING A TOR
POTENTIAL. INFLOW MAY ENHANCE THESE NUMBERS AS WELL BUT
COMPUTATION IS BASED ON SRH SO CONFIDENCE NOT AS HIGH AS IN THE
BRN. ANY OUTFLOW BOUNDARIES WILL ELEVATE THE SPIN UP RISK...AND
AS THE CONVECTION CONSOLIDATES TONIGHT THE RISK COULD SHIFT TO LI
WITH COASTAL BOUNDARY DEVELOPMENT.
PW/S STILL ON TRACK TO REACH JUST UNDER 2 INCHES SO HEAVY RAIN HAS
BEEN INCLUDED IN THE FCST. SEE HYDRO SECTION FOR ADDITIONAL INFO.
MODERATE RIP RISK TODAY. THREAT HIGHEST IN THE AFTERNOON AND EVE.
&&
.SHORT TERM /MIDNIGHT THROUGH 6 AM MONDAY/...
COLD FRONT EXPECTED TO PASS THROUGH AFTER MIDNIGHT
TONIGHT...ENDING THE THREAT OF SHOWERS AND STORMS. THE FRONT
SHOULD CLEAR THE CWA BY 12Z MON.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
MUCH DRIER AIRMASS SETTLES IN FOR MON WITH BREEZY NW FLOW. AFT
DECOUPLING OVERNIGHT...40S POSSIBLE ACROSS THE COLDEST SPOTS. MET
GUIDANCE HAS 47 AT KMGJ AND THE FCST HAS BEEN TRENDED IN THAT
DIRECTION.
NO OTHER CHANGES TO THE EXTENDED WITH FAIR WEATHER STILL ON TRACK
TUE-WED...FRONT APPROACHING THU NIGHT INTO FRI...AND HIGH PRES ON
SAT.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A COLD FRONT APPROACHES FROM THE WEST THIS AFTERNOON...THEN
CROSSES THE TRI-STATE TONIGHT. HIGH PRESSURE BUILDS IN MONDAY.
MAIN STORY FOR TODAY IS CONVECTIVE THREAT. APPEARS THAT TWO
ROUNDS OF CONVECTION WILL IMPACT CITY/WESTERN TERMINALS. THE
FIRST LATE THIS AFTERNOON/EARLY THIS EVENING...AND THE SECOND
LATE THIS EVENING. THERE IS SOME QUESTION OF HOW WELL THE FIRST
ROUND WILL STAY TOGETHER HEADING EAST. SECOND ROUND IMPACTS
EASTERN TERMINALS LATE THIS EVENING/EARLY OVERNIGHT. HAVE ADDED
VRB20G40KT TO TEMPO GROUPS W SHRA/CB FOR NOW...TO HIGHLIGHT
POTENTIAL FOR STRONG GUSTY WINDS WITH ANY STORM. THE 40KT IS NOT A
CAP ON FORECAST WIND GUSTS...ANY STRONGER STORM COULD END UP BEING
SEVERE WITH GUSTS OF AT LEAST 50KT...TO HARD TO PINPOINT WHERE
THIS WILL OCCUR TO A POINT...SO DO NOT REFLECT THIS IN THE TAFS.
CONFIDENCE HIGH ENOUGH IN FIRST ROUND OVER WESTERN ZONES THAT HAVE
GONE W/ TSRA IN TEMPO GROUP. ALSO W/ISOLD STORMS AHEAD OF MAIN
LINE HAVE GONE VCTS TO START AT THOSE TERMINALS AS WELL.
LOCALLY HEAVY RAINFALL IS VERY LIKELY DURING THE SECOND ROUND.
PRIMARILY VFR THROUGH THE TAF PERIOD OUTSIDE OF
CONVECTION...WHICH SHOULD MAINLY BE MVFR FOR THE FIRST
BATCH...AND IFR...WITH HEAVY RAINFALL FOR THE SECOND ROUND. MVFR
FOG POSSIBLE BEHIND THE FRONT KSWF/KHPN EARLY MONDAY MORNING.
S-SW FLOW 10-15 KT WITH NYC METRO TERMINALS NORTH/WEST EXCEPT FOR
KJFK SHOULD SEE WIND GUSTS UP TO 20 KT INTO EARLY EVENING. WINDS
DIMINISH TO AROUND 10 KT EARLY EVENING...THEN SWITCH TO THE SW
RIGHT AHEAD OF THE FRONT...THEN TO WNW-NW WITH ITS PASSAGE LATE
TONIGHT.
APPEARS WINDS SHOULD BE 10-15KT W/GUSTS TO AROUND 20 KT MONDAY OUT
OF THE WNW-NW.
COLD FRONTAL PASSAGE SLATED FOR AROUND 04Z AT KSWF...05-06Z NYC
METRO TERMINALS...08Z KISP/KBDR...AND 09Z KGON.
OUTLOOK FOR 18Z MON THROUGH THURSDAY...
MON AFTERNOON-WEDNESDAY NIGHT...VFR.
THURSDAY-THURSDAY NIGHT...SUB-VFR POSSIBLE IN MAINLY
AFTERNOON/EVENING SHRA/TSRA.
FRIDAY...VFR.
&&
.MARINE...
SEVERE THUNDERSTORM WATCH 794 IN EFFECT FOR ALL WATERS UNTIL 9 PM.
SCA ISSUED FOR S SHORE BAYS AND OCEAN AS SW WINDS INCREASE LATE
THIS AFTERNOON AND TONIGHT. MARGINAL SCA ON THE REMAINING WATERS
AND OCCASIONAL GUSTS HAVE BEEN INCLUDED. MARINERS SHOULD BE
PREPARED FOR SEVERE TSTMS THIS EVE AND OVERNIGHT.
NW FLOW 10-20KT MON BEHIND THE COLD FRONT. SCA LIKELY ON THE ERN
OCEAN DUE TO AT LEAST LINGERING SEAS...AND POSSIBLE ON THE
REMAINING WATERS FOR WIND.
CONDITIONS IMPROVE TUE-THU WITH HIGH PRES IN THE REGION. A
FRONTAL BOUNDARY MAY IMPACT THE WATERS LATE THU AND FRI.
&&
.HYDROLOGY...
FLASH FLOOD WATCH FOR THE MOST SUSCEPTIBLE AREAS OF THE CWA...NE NJ
WITH LOW FFG AND THE CITY FOR HEAVY RAINFALL RATES LEADING TO
POTENTIAL URBAN FLOODING. THE WATCH LEAVES ROOM FOR EXPANSION
ACROSS OTHER PORTIONS OF THE CWA. THE HEAVIEST RAINFALL APPEARS IT
WILL FALL WHERE RENEGADE CONVECTION AHEAD OF THE FRONT
CONSOLIDATES CLOSER TO THE FRONT AS THE MAIN DYNAMICS ARRIVE.
00/06Z NAM SHOWS POTENTIAL 3 INCH RAINS IN THIS ZONE.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ072>075-176-178.
NJ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ002-004-006-
103>108.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ345-350-353-
355.
&&
SYNOPSIS...JMC
NEAR TERM...JC/JMC
SHORT/LONG TERM...JMC
AVIATION...MALOIT
MARINE/HYDROLOGY...JMCHazardous weather outlook, Aug 21, 12:47 PM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
147 PM EDT SUN AUG 21 2011
CTZ005>012-NYZ067>071-078>081-177-179-221000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN NASSAU-SOUTHERN NASSAU-
147 PM EDT SUN AUG 21 2011
...SEVERE THUNDERSTORM WATCH 794 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NJZ002-004-006-103>108-221000-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-
147 PM EDT SUN AUG 21 2011
...SEVERE THUNDERSTORM WATCH 794 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NYZ072>075-176-178-221000-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHERN QUEENS-SOUTHERN QUEENS-
147 PM EDT SUN AUG 21 2011
...SEVERE THUNDERSTORM WATCH 794 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-221000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
147 PM EDT SUN AUG 21 2011
...SEVERE THUNDERSTORM WATCH 794 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Aug 21, 10:32 AM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1132 AM EDT SUN AUG 21 2011
CTZ009-NJZ006-104-NYZ071>073-211615-
BRONX-EASTERN BERGEN-HUDSON-NEW YORK (MANHATTAN)-SOUTHERN
FAIRFIELD-SOUTHERN WESTCHESTER-
1132 AM EDT SUN AUG 21 2011
...STRONG THUNDERSTORM WILL IMPACT BRONX...HUDSON...NEW YORK
(MANHATTAN)...SOUTHEASTERN BERGEN...SOUTHERN FAIRFIELD AND
WESTCHESTER COUNTIES...
AT 1128 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RIDGEFIELD...AND MOVING NORTHEAST AT 20
MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAIN...WITH
RAINFALL RATES OF UP TO AN INCH AN HOUR...IS POSSIBLE WITH THIS
STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4075 7403 4084 7412 4086 7411 4088 7412
4112 7365 4102 7359 4099 7364 4094 7367
4094 7370 4093 7371 4088 7377 4086 7380
4083 7379 4080 7391 4078 7394
JCSpecial weather statement, Aug 21, 11:13 AM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1213 PM EDT SUN AUG 21 2011
CTZ009-NJZ104-NYZ070-071-073-211700-
BRONX-EASTERN BERGEN-NORTHERN WESTCHESTER-SOUTHERN FAIRFIELD-SOUTHERN
WESTCHESTER-
1213 PM EDT SUN AUG 21 2011
...STRONG THUNDERSTORM WILL IMPACT BRONX...EASTERN BERGEN...SOUTHERN
FAIRFIELD AND WESTCHESTER COUNTIES...
AT 1211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SCARSDALE...OR NEAR DOBBS FERRY...AND
MOVING NORTHEAST AT 20 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAIN...WITH
RAINFALL RATES OF UP TO AN INCH AN HOUR...IS POSSIBLE WITH THIS
STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4086 7390 4089 7391 4087 7394 4088 7398
4091 7400 4100 7390 4105 7389 4118 7370
4103 7356 4100 7363 4094 7367 4094 7370
4091 7375 4086 7380 4083 7379 4082 7385
BCSpecial weather statement, Aug 21, 11:51 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1251 PM EDT SUN AUG 21 2011
NYZ067-211745-
ORANGE-
1251 PM EDT SUN AUG 21 2011
...STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ORANGE COUNTY...
AT 1249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MONTGOMERY...OR NEAR WALDEN...AND MOVING
NORTHEAST AT 15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL ARE EXPECTED WITH
THIS STORM. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH AN HOUR...IS OCCURRING WITH THIS STORM.
THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING
OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4161 7424 4159 7414 4162 7413 4162 7410
4161 7408 4159 7405 4159 7403 4158 7400
4145 7424 4156 7438 4164 7426
BCSpecial weather statement, Aug 21, 12:17 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
117 PM EDT SUN AUG 21 2011
NYZ067-069-070-211815-
NORTHERN WESTCHESTER-ORANGE-ROCKLAND-
117 PM EDT SUN AUG 21 2011
...STRONG THUNDERSTORM WILL IMPACT ROCKLAND...SOUTHEASTERN ORANGE AND
WESTCHESTER COUNTIES...
AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAMSEY...AND MOVING NORTHEAST AT 30 MPH.
SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH
AN HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4135 7408 4126 7378 4101 7394 4115 7427
BC
Special weather statement, Aug 21, 12:23 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
123 PM EDT SUN AUG 21 2011
CTZ005-NYZ068-211830-
NORTHERN FAIRFIELD-PUTNAM-
123 PM EDT SUN AUG 21 2011
...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD AND PUTNAM COUNTIES...
AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF LAKE CARMEL...AND MOVING
NORTHEAST AT 20 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4166 7350 4164 7349 4151 7344 4151 7339
4137 7354 4150 7370 4153 7367 4153 7353
4163 7353 4165 7352
BCSpecial weather statement, Aug 21, 12:28 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
128 PM EDT SUN AUG 21 2011
NYZ067-211830-
ORANGE-
128 PM EDT SUN AUG 21 2011
...STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ORANGE COUNTY...
AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREENWOOD LAKE...OR 5 MILES SOUTHWEST OF
MONROE...AND MOVING NORTHEAST AT 30 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY
HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH AN HOUR...IS
OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4131 7436 4149 7408 4140 7395 4135 7397
4132 7398 4126 7406 4117 7422
BCThunderstorm Wind, Fairfield
- When
- August 21, 1:26 PM EST
- Where
- Fairfield County, 0.7 mi NNE of Sherman
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.580, -73.497
A tree was reported down alongside Route 39 in Sherman.
Hail, Fairfield
- When
- August 21, 3:22 PM EST
- Where
- Fairfield County, Redding
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.300, -73.380
Hail, Fairfield
- When
- August 21, 4:30 PM EST
- Where
- Fairfield County, 1.67 mi W of Germantown
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.404, -73.462
Connecticut State Police reported that Interstate 84 was closed in Danbury due to large hail damaging cars.
Thunderstorm Wind, Fairfield
- When
- August 21, 4:33 PM EST
- Where
- Fairfield County, 0.21 mi SSE of Mill Plain
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $750
- Reported by
- Trained Spotter
- Coordinates
- 41.377, -73.518
Wires were reported down on Benson Drive in the town of Danbury.
Hail, Fairfield
- When
- August 21, 4:50 PM EST
- Where
- Fairfield County, 1.23 mi WSW of Berkshire
- Measured
- 1 in hail
- Reported by
- Newspaper
- Coordinates
- 41.396, -73.293
Quarter size hail was reported in the town of Newtown.
Thunderstorm Wind, New Haven
- When
- August 21, 5:08 PM EST
- Where
- New Haven County, 1.94 mi NNW of South Britain
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.498, -73.258
Trees and wires were reported down on Route 172 near Flag Swamp Road in the town of Southbury.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, August 21 to 23, 20111 death · $4,000 · 48 events
- Tornadoes and Hail in New York, August 21, 2011$310,000 · EF2 · 5 events
- Heat in Nevada, August 21, 20111 death · 1 event
- Flash Flooding in New Mexico, August 21, 2011$11 million · 5 events
- Flash Flooding and Flooding in New Jersey, August 21 to 23, 2011$1.0 million · 5 events
- Hail and Damaging Wind in Nebraska, August 21, 2011$1.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Vermont, August 21, 2011$155,000 · 1.75 in hail · 12 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2011$113,000 · 60 kt wind · 10 events
- Flash Flood and Damaging Wind in Arizona, August 21, 2011$125,000 · 52 kt wind · 2 events
- Damaging Winds in New York, August 21, 2011$86,000 · 70 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2011$85,000 · 56 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Delaware, August 21, 2011$75,000 · 67 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349956, 349965, 349960, 349957, 349981, 349964.